MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH MD VIT SLV AND 2.0MM HOMOG CBL; SINGLE/MULTIPLE COMPONENT METALLIC BONE FIXATION APPLIANCES AND ACCESSORIE

STRYKER ORTHOPAEDICS-MAHWAH MD VIT SLV AND 2.0MM HOMOG CBL; SINGLE/MULTIPLE COMPONENT METALLIC BONE FIXATION APPLIANCES AND ACCESSORIE
Catalog Number 6704-0-510
Medical Device Problem Code Degraded (1153)
Health Effect - Clinical Codes Pain (1994); Metal Related Pathology (4530)
Date of Event 01/28/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An event regarding abnormal ion level involving a dall miles cable was reported.The event was not confirmed.Method & results -product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.-clinical review: a review of the provided medical records by a clinical consultant indicated: "i can confirm that the patient had a primary left total hip arthroplasty on (b)(6) 2007 and a first revision on (b)(6) 2007 since i was able to review the operation reports.I can also confirm that the patient did undergo a subsequent revision on (b)(6)2019 since i was able to review the implant sheets and the intraoperative photos and explanted materials.I was not provided with the operation report for the root cause analysis: there are two events that require examination.The first event is the periprosthetic fracture.The root cause of this event cannot be determined with certainty.However, based upon the fact that the surgeon broached for a #1 accolade implant and inserted a #2 implant, this leads me to believe that the cause was iatrogenic related to the surgical technique.It is very likely that a nondisplaced fracture occurred at the time of implantation which was unrecognized and then subsequently with weight-bearing over a six week period the fracture became symptomatic and was recognized and subsidence of the implant was noted necessitating revision.Of course trauma could play a role but there was no report of any traumatic event other than pain after a therapy session.I would not assign any causality for this event to the implant itself.The second event is the development of metallosis with alleged elevated cobalt levels.The root cause of this cannot be determined with certainty.The root causes of metallosis with elevated metal ion levels are multifactorial include surgical technique, especially in the preparation of the femoral head and trunnion prior to and upon insertion.In this particular case, no mention was made during the primary procedure or the first revision procedure of any particular preparation of the trunnion and femoral head.Also possible contributors could be the patient's lifestyle, activity level and bmi, as well as implant factors." -product history review: review of the product history records indicate devices were manufactured and accepted into final stock with no reported relevant discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to pain and elevated ion level.A review of the provided medical records by a clinical consultant indicated: "i can confirm that the patient had a primary left total hip arthroplasty on (b)(6)2007 and a first revision on (b)(6)2007 since i was able to review the operation reports.I can also confirm that the patient did undergo a subsequent revision on (b)(6)2019 since i was able to review the implant sheets and the intraoperative photos and explanted materials.I was not provided with the operation report for the root cause analysis: there are two events that require examination.The first event is the periprosthetic fracture.The root cause of this event cannot be determined with certainty.However, based upon the fact that the surgeon broached for a #1 accolade implant and inserted a #2 implant, this leads me to believe that the cause was iatrogenic related to the surgical technique.It is very likely that a nondisplaced fracture occurred at the time of implantation which was unrecognized and then subsequently with weight-bearing over a six week period the fracture became symptomatic and was recognized and subsidence of the implant was noted necessitating revision.Of course trauma could play a role but there was no report of any traumatic event other than pain after a therapy session.I would not assign any causality for this event to the implant itself.The second event is the development of metallosis with alleged elevated cobalt levels.The root cause of this cannot be determined with certainty.The root causes of metallosis with elevated metal ion levels are multifactorial include surgical technique, especially in the preparation of the femoral head and trunnion prior to and upon insertion.In this particular case, no mention was made during the primary procedure or the first revision procedure of any particular preparation of the trunnion and femoral head.Also possible contributors could be the patient's lifestyle, activity level and bmi, as well as implant factors." the exact cause of the event could not be determined because insufficient information was provided.Further information such as pathology reports and the revision operative report are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
As reported: "patient was brought in for a hip revision.Patient was having pain and high cobalt levels indicated metallosis per [surgeon].Explanted head and liner but retained stem.Metal debris and soft tissue damage noted, damage to trunnion of stem but didn't warrant pulling implant.[surgeon] had to debride soft tissue and repair to the best of his ability.Replaced head and liner".Patient was revised to a 36 +5 biolox head and sleeve and 36e liner.Update from medical review: movement between a dm-cable and underlying soft tissues has gradually but persistently contributed to local metallic debris generation with local tissue metallosis and elevated blood cobalt levels requiring revision.

Brand Name
MD VIT SLV AND 2.0MM HOMOG CBL
Common Device Name
SINGLE/MULTIPLE COMPONENT METALLIC BONE FIXATION APPLIANCES AND ACCESSORIE
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
joann ripoli
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key19790429
Report Number0002249697-2024-01007
Device Sequence Number4134320
Product Code HRS
UDI-Device Identifier07613327036442
UDI-Public07613327036442
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K202016
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2019
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2021
Device Catalogue Number6704-0-510
Device Lot Number23802102
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/25/2024
Initial Report FDA Received Date07/22/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/02/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age78 YR
Patient SexFemale